Arkansas, 2003

Heavy Snow in Arkansas, February 6, 2003

February 6, 2003 · NWS LZK · 8 events in 8 counties and zones

fell across parts of west-central and north-central Arkansas for much of the day on the 6th. Snowfall totals over the region ranged from 3 to 6 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Snow...heavy at times...fell across parts of west-central and north-central Arkansas for much of the day on the 6th. Snowfall totals over the region ranged from 3 to 6 inches. Many roads were snow covered and hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 6, 4:00 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 6, 4:00 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST THU FEB 6 2003

EVAPORATIVE COOLING HAS BROUGHT MOSTLY SNOW TO CENTRAL ARKANSAS
WHERE IT HAS BEEN TOO CLOSE TO CALL PRECIP TYPE AS THIS STORM
SYSTEM UNFOLDS. NOW THAT THE SNOW HAS SET IN...LOOKS LIKE CENTRAL
SECTIONS WILL HAVE MOSTLY SNOW THROUGH THE EVENT. THICKNESSES AND
TEMPS ALOFT CHANGE LITTLE ALTHOUGH GFS DOES INDICATE SOME WARMING
TODAY AS THE SHORT WAVE MOVES IN. SHORT WAVE SHEARS AND WEAKENS AS
IT MOVES INTO THE AREA AND THE BEST MOISTURE AND LIFT WILL BE LATER
THIS MORNING INTO THIS AFTERNOON WITH A SECONDARY MAX ACROSS THE
NORTH THIS AFTERNOON. MOISTURE MOVES OUT AS THE SHORT WAVE WEAKENS
AND THE SURFACE LOW MOVES EAST BY 00Z. WILL GO WITH RAIN IN THE SOUTH
AND MOSTLY SNOW ACROSS CENTRAL SECTIONS...BUT WILL KEEP RAIN MENTIONED
AS PRECIP COULD CHANGE BACK TO RAIN OR MIX IN SOME AREAS. WILL GO
WITH 1 TO 3 INCH ACCUMULATION ACROSS THIS AREA AND WILL ISSUE A
WINTER WEATHER ADVISORY. FOR NORTHERN SECTIONS...PRECIP SHOULD BE
ALL SNOW. QPS NOT AS IMPRESSIVE HERE BUT SINCE PRECIPI SHOULD BE
ALL SNOW THAT WILL ENHANCE ACCUMULATION. THE GOING 2 TO 4 INCH
ACCUMULATION STILL LOOKS GOOD ESPECIALLY SINCE SOME HEAVIER SNOW
MAY MOVE ACROSS THE AREA THIS AFTERNOON. WILL GO TO A SNOW ADVISORY
FOR THIS AREA. PRECIP SHOULD TAPER OFF BY EVENING AND WILL CARRY
POPS INTO EARLY TONIGHT BUT ADDITIONAL AMOUNTS LOOK VERY LIGHT AT
THIS TIME. BASED ON THAT...WILL HAVE THE ADVISORIES JUST FOR TODAY.
COLDER AIR WILL SPILL INTO THE AREA TONIGHT AS THE STORM SYSTEM MOVES
PAST THE AREA. SOME LIGHT SNOW COVER MAY HELP TEMPS DROP OFF
SOMEWHAT TONIGHT SO WILL GO CLOSER TO THE COLDER MOS VALUES FOR
MINS. TEMPS SHOULD NOT CHANGE MUCH TODAY AND SHOULD NOT RISE MORE THAN
A CATEGORY AT MOST. WILL GO WITH A SLIGHT INCREASE IN TEMPS FOR MAXES
TODAY. SKIES SHOULD CLEAR FOR FRIDAY AS HIGH PRESSURE BUILDS INTO
THE AREA. COLDEST AIR WILL BE IN PLACE SO MAXES WILL LIKELY REMAIN
IN THE 30S IN MOST AREAS. FRIDAY NIGHT MAY BE THE COLDEST BEFORE
MODERATION BEGINS ON SATURDAY. ANOTHER SHORT WAVE AND FRONT MOVE
ACROSS LATE SUNDAY MORNING AND EARLY SUNDAY AFTERNOON. THERE WILL BE
A GOOD AMOUNT OF MOISTURE WITH IT. TEMPS ALOFT AND THICKNESS SUPPORT
SNOW FOR NORTHERN AND CENTRAL SECTIONS SO A SHORT LIGHT SNOW
EPISODE IS POSSIBLE. STUCK IN A SLIGHT CHANCE OF SNOW FOR NORTH AND
CENTRAL AND RAIN OR SNOW SOUTH FOR SUNDAY. MIOLDER WEATHER STILL LOOKS
GOOD FOR NEXT WEEK.

.LZK...SNOW ADVISORY TODAY NORTH  AND PARTS OF WEST
           ZONES  3>7-12>16-21>24-30-31-37>40
       WINTER WEATHER ADVISORY TODAY CENTRAL
           ZONES 25-32>34-41>47
Hazardous weather outlook, Feb 6, 5:00 AM CST, 2 hours 55 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
COLD AIR OVER THE CENTRAL AND NORTHERN SECTIONS OF THE STATE WILL
HAVE THE POTENTIAL TO PRODUCE SNOW IN THE NORTH AND A MIXTURE OF
RAIN AND SNOW IN THE CENTRAL SECTION. A SNOW ADVISORY IS IN EFFECT
TODAY FOR WESTERN AND NORTH ARKANSAS. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE CENTRAL SECTIONS TODAY ON ACCOUNT OF A POSSIBLE
MIX OF SNOW AND RAIN. SOUTH ARKANSAS WILL RECEIVE RAIN. SNOW
ACCUMULATION OF 2 TO 4 INCHES IS POSSIBLE OVER WEST CENTRAL AND
NORTH ARKANSAS...WHILE THE CENTRAL ZONES MAY RECEIVE BETWEEN 1 AND 3
INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH WEDNESDAY. THERE ARE
SMALL CHANCES OF SNOW FOR SUNDAY OVER THE NORTH AND CENTRAL SECTIONS
OF ARKANSAS. NO SIGNIFICANT ACCUMULATION IS EXPECTED NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Newton

When
February 6, 7:55 AM CST to 10:30 PM CST
Where
Newton forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Van Buren

When
February 6, 7:55 AM CST to 10:30 PM CST
Where
Van Buren forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Searcy

When
February 6, 8:55 AM CST to 10:30 PM CST
Where
Searcy forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Johnson

When
February 6, 9:55 AM CST to 10:30 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Pope

When
February 6, 9:55 AM CST to 10:30 PM CST
Where
Pope forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Logan

When
February 6, 9:55 AM CST to 10:30 PM CST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Scott

When
February 6, 9:55 AM CST to 10:30 PM CST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Polk

When
February 6, 9:55 AM CST to 10:30 PM CST
Where
Polk forecast zone
Reported by
LAW ENFORCEMENT

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342406, 5342407, 5342408, 5342480, 5342481, 5342482, 5342483, 5342484.